Alert archive / South Dakota / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 58, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 13, 2019, 8:21 AM CDT for 6 counties in South Dakota. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 13, 2019, 8:21 AM CDT (13:21 UTC)
- Expired
- Jul 13, 2019, 9:00 AM CDT
- In force
- 39 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Aurora County, SD, Beadle County, SD, Davison County, SD, Jerauld County, SD, Miner County, SD, Sanborn County, SD
The radar
The Sioux Falls radar (KFSD), 128 km from the middle of the area, began a volume at 13:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 1.4 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 330 J/kg
- Mixed-layer CIN
- -150 J/kg
- Mixed-layer LCL
- 1503 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 6:34 AM CDT, 1 hour 47 minutes earlier.
Area forecast discussion, Jul 13, 6:34 AM CDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 634 AM CDT Sat Jul 13 2019 .SHORT TERM...(Today and Tonight) Issued at 234 AM CDT Sat Jul 13 2019 We continue to watch a couple areas of convection early this morning that could bring impacts to the CWA. Most noticeable area is a slightly decaying MCS across east central Nebraska. This activity is running along the periphery of an enhanced area of H850 moisture. However as it moves east and away from it's parent vorticity maxima further west, it's going to be running into a warm layer at 700 mb which should limit growth potential slightly. That said, there is certainly some lingering potential for strong winds along and south of the hwy 20 corridor into daybreak. Further north, considerable cloud layer developing on H850 moisture layer, but soundings continue to show this layer is capped, and this inversion may lead to less development potential towards the I-90 areas. Second area of convection across north central SD and southern ND remain nearly stationary, but could try to build southwards along instability gradient into daybreak. All that said, convective high resolution models continue to do rather poorly with small mesoscale perturbations in the flow, and their resulting convection. Anticipating some scattered convection to move through NW Iowa into mid-morning, but all signs point to convection over north central SD decaying slowly into the morning. However, another hot and humid day is in store for the region, and we'll have to keep an eye on two features. The first is the remnant MCV across Nebraska (which looks to stay south of the CWA), and a second will be a small perturbation dropping southeast from Montana later morning and into the afternoon. This secondary wave could provide enough support for scattered convection to develop this afternoon in areas along and north of I-90 along a minor sfc convergence zone. Instability and mid-lvl lapse rates are sufficient, but shear could be a bit stronger for a more organized severe weather risks That said, wouldn't be surprised to see a few stronger storms later today. Rising temperatures and dew points push heat indices into the 90-100 degree range; warmest in south central SD. No heat advisory planned at this point. Tonight: 700 mb thermal advection intensifies tonight, which should prevent much in the way of organized convective development into Sunday morning. Certainly can't discount something isolated developing on the edge of the thermal ridge Sunday morning, but location is uncertain. .LONG TERM...(Sunday through Friday) Issued at 234 AM CDT Sat Jul 13 2019 Sunday: Hot and humid will be the story for Sunday as dew points surge into the 70s, and temperatures rise into the 90s. Heat advisories may be needed. We'll keep an eye on potential MCS activity across ND that will try to ride along the edge of the EML into SUnday evening, but indications point to this staying just outside the area. Monday-Wednesday: Another hot and humid day on Monday, with highs in the 90s and heat index readings over 100 in many locations. There are certainly signs for potential convection issues as we move into Monday night, Tuesday, and Wednesday as mid-level flow flattens and the area becomes much more susceptible to MCS development. Temperatures on Tuesday and Wednesday may cool slightly, but dew points will also increase and will keep heat index readings near advisory criteria. Thursday-Friday: Minimal changes made to the end portions of the forecast as model differences begin to grow. There will certainly be a strong wave moving through southern Canada or the northern US, but uncertain on the track at this point. && .AVIATION...(For the 12Z TAFS through 12Z Sunday morning) Issued at 631 AM CDT Sat Jul 13 2019 Thunderstorms will continue near Sioux City for another hour or two, with a secondary cluster of storms approaching Huron through 9am. Storms may fade slightly by mid-late morning, however watching potential for redevelopment by early to mid afternoon in areas along and north of I-90. VFR conditions are anticipated with brief reductions in any convection. Due to uncertainties in spatial coverage of storms, will only mention vicinity attm. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...Dux LONG TERM...Dux AVIATION...Dux
Hazardous weather outlook, Jul 13, 4:15 AM CDT, 4 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 415 AM CDT Sat Jul 13 2019 IAZ001>003-012>014-MNZ071-072-080-081-089-090-097-098-SDZ038>040- 050-052>070-140915- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Lincoln-Murray- Cottonwood-Nobles-Jackson-Pipestone-Rock-Beadle-Kingsbury- Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora- Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson- Turner-Bon Homme-Yankton- 415 AM CDT Sat Jul 13 2019 This Hazardous Weather Outlook is for portions of northwest Iowa, southwest Minnesota, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Isolated showers and thunderstorms may develop through mid- morning, however the risk of severe storms is low. Isolated strong to potentially severe storms may develop in areas along and north of Interstate 90 this afternoon and early evening. The main risks will be one and a half inch hail and 60 mph winds. Heat index values Saturday afternoon will average between 90 and 98 degrees. .DAYS TWO THROUGH SEVEN...Sunday through Friday Heat index readings will climb between 95-105 degrees beginning Sunday and continuing through Thursday. Occasional thunderstorm chances will remain in the forecast, especially late Monday, Tuesday, and Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. IAZ020>022-031-032-NEZ013-014-SDZ071-140915- Plymouth-Cherokee-Buena Vista-Woodbury-Ida-Dixon-Dakota-Union- 415 AM CDT Sat Jul 13 2019 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, northeast Nebraska, and southeast South Dakota. .DAY ONE...Today and Tonight Scattered thunderstorms will continue to move east across the outlook area through mid-morning. While the severe weather risk remains low, a very isolated storm could produce marginally severe hail through 9 am along with 30 mph wind gusts. Humid conditions will arrive later today, with heat index values approaching 95 degrees. .DAYS TWO THROUGH SEVEN...Sunday through Friday Heat index readings will climb between 95-105 degrees beginning Sunday and continuing through Thursday. Occasional thunderstorm chances will remain in the forecast, especially late Monday, Tuesday, and Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 7:00 AM CDT | Severe Thunderstorm Warning | FSD | Minnehaha | 30 min |
| Jul 13, 7:21 AM CDT | Severe Thunderstorm Warning | FSD | Beadle, Jerauld | 39 min |
| Jul 13, 7:56 AM CDT | Severe Thunderstorm Warning | FSD | Beadle, Jerauld, Sanborn | 34 min |
| Jul 13, 4:59 PM CDT | Severe Thunderstorm Warning | FSD | Minnehaha | 31 min |
| Jul 13, 5:47 PM CDT | Severe Thunderstorm Warning | FSD | Beadle | 43 min |
| Jul 13, 6:22 PM CDT | Severe Thunderstorm Warning | FSD | Beadle | 38 min |
| Jul 13, 6:56 PM CDT | Severe Thunderstorm Warning | FSD | Beadle, Kingsbury, Miner, Sanborn | 49 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.